Methods and Algorithms for Scientific Computing

Fast Solvers for Two-Dimensional Fractional Diffusion Equations Using Rank Structured Matrices

We consider the discretization of time-space diffusion equations with fractional derivatives in space and either one-dimensional (1D) or 2D spatial domains. The use of an implicit Euler scheme in time and finite differences or finite elements in space leads to a sequence of dense large scale linear systems describing the behavior of the solution over a time interval. We prove that the coefficient matrices arising in the 1D context are rank structured and can be efficiently represented using hierarchical formats ($\mathcal H$-matrices, HODLR). Quantitative estimates for the rank of the off-diagonal blocks of these matrices are presented. We analyze the use of HODLR arithmetic for solving the 1D case and we compare this strategy with existing methods that exploit the Toeplitz-like structure to precondition the GMRES iteration. The numerical tests demonstrate the convenience of the HODLR format when at least a reasonably low number of time steps is needed. Finally, we explain how these properties can be leveraged to design fast solvers for problems with 2D spatial domains that can be reformulated as matrix equations. The experiments show that the approach based on the use of rank-structured arithmetic is particularly effective and outperforms current state of the art techniques.

  • 1.  ITER---The Way to New Energy, https://www.iter.org/.Google Scholar

  • 2.  J. Bai . Feng, Fractional-order anisotropic diffusion for image denoising , IEEE Trans. Image Process. , 16 ( 2007 ), pp. 2492 -- 2502 . CrossrefISIGoogle Scholar

  • 3.  B. Beckermann , An error analysis for rational Galerkin projection applied to the Sylvester equation , SIAM J. Numer. Anal. , 49 ( 2011 ), pp. 2430 -- 2450 , https://doi.org/10.1137/110824590. LinkISIGoogle Scholar

  • 4.  B. Beckermann and  A. Townsend , On the singular values of matrices with displacement structure , SIAM J. Matrix Anal. Appl. , 38 ( 2017 ), pp. 1227 -- 1248 , https://doi.org/10.1137/16M1096426. LinkISIGoogle Scholar

  • 5.  M. Berljafa and  S. Güttel , Generalized rational Krylov decompositions with an application to rational approximation , SIAM J. Matrix Anal. Appl. , 36 ( 2015 ), pp. 894 -- 916 , https://doi.org/10.1137/140998081. LinkISIGoogle Scholar

  • 6.  R. Bhatia , Infinitely divisible matrices , Amer. Math. Monthly , 113 ( 2006 ), pp. 221 -- 235 , https://doi.org/10.2307/27641890. CrossrefISIGoogle Scholar

  • 7.  S. Börm L. Grasedyck and  W. Hackbusch , Hierarchical Matrices , Lecture note 21 , 2003 . Google Scholar

  • 8.  T. Breiten V. Simoncini and  M. Stoll , Low-rank solvers for fractional differential equations , Electron. Trans. Numer. Anal. , 45 ( 2016 ), pp. 107 -- 132 . ISIGoogle Scholar

  • 9.  L. A. Caffarelli and  P. R. Stinga , Fractional elliptic equations, Caccioppoli estimates and regularity , Ann. Inst. H. Poincaré Anal. Non Linéaire , 33 ( 2016 ), pp. 767 -- 807 , https://doi.org/10.1016/j.anihpc.2015.01.004. CrossrefISIGoogle Scholar

  • 10.  D. del Castillo-Negrete B. Carreras and  V. Lynch , Fractional diffusion in plasma turbulence , Phys. Plasmas , 11 ( 2004 ), pp. 3854 -- 3864 . CrossrefISIGoogle Scholar

  • 11.  W. Deng B. Li W. Tian and  P. Zhang , Boundary problems for the fractional and tempered fractional operators , Multiscale Model. Simul. , 16 ( 2018 ), pp. 125 -- 149 . LinkISIGoogle Scholar

  • 12.  M. Donatelli M. Mazza and  S. Serra-Capizzano , Spectral analysis and structure preserving preconditioners for fractional diffusion equations , J. Comput. Phys. , 307 ( 2016 ), pp. 262 -- 279 . CrossrefISIGoogle Scholar

  • 13.  B. Duan Z. Zheng and  W. Cao , Finite element method for a kind of two-dimensional space-fractional diffusion equation with its implementation , Amer. J. Comput. Math. , 5 ( 2015 ), 135 . CrossrefGoogle Scholar

  • 14.  Y. Eidelman I. Gohberg and  I. Haimovici , Separable Type Representations of Matrices and Fast Algorithms . Vol. 1 , Oper. Theory Adv. Appl. 234, Birkhäuser/Springer , Basel, 2014 . Google Scholar

  • 15.  V. J. Ervin and  J. P. Roop , Variational formulation for the stationary fractional advection dispersion equation , Numer. Methods Partial Differential Equations , 22 ( 2006 ), pp. 558 -- 576 . CrossrefISIGoogle Scholar

  • 16.  D. Fasino , Spectral properties of Toeplitz-plus-Hankel matrices , Calcolo , 33 ( 1996 ), pp. 87 -- 98 , https://doi.org/10.1007/BF02575710. CrossrefGoogle Scholar

  • 17.  M. Fiedler Notes Hilbert and  Cauchy , Linear Algebra Appl. , 432 ( 2010 ), pp. 351 -- 356 . CrossrefISIGoogle Scholar

  • 18.  C. Garoni and  S. Serra-Capizzano , Generalized Locally Toeplitz Sequences: Theory and Applications . Vol. I , Springer , New York , 2017 . CrossrefGoogle Scholar

  • 19.  G. H. Golub F. T. Luk and  M. L. Overton , A block Lánczos method for computing the singular values of corresponding singular vectors of a matrix , ACM Trans. Math. Software , 7 ( 1981 ), pp. 149 -- 169 , https://doi.org/10.1145/355945.355946. CrossrefISIGoogle Scholar

  • 20.  L. Grasedyck , Singular Value Bounds for the Cauchy Matrix and Solutions to Sylvester Equations , Technical report 13 , University of Kiel , Kiel, Germany , 2001 . Google Scholar

  • 21.  L. Grasedyck and  W. Hackbusch . Le Borne, Adaptive geometrically balanced clustering of $\mathscr H$-matrices , Computing , 73 ( 2004 ), pp. 1 -- 23 . CrossrefISIGoogle Scholar

  • 22.  M. H. Gutknecht Krylov space methods for linear systems with multiple right-hand sides , in Proceedings of The Joint Workshop on Computational Chemistry and Numerical Analysis (CCNA2005) , 2005 . Google Scholar

  • 23.  W. Hackbusch , A sparse matrix arithmetic based on H-matrices. Part I: Introduction to H-matrices , Computing , 62 ( 1999 ), pp. 89 -- 108 . CrossrefISIGoogle Scholar

  • 24.  W. Hackbusch , Hierarchical Matrices: Algorithms and Analysis , Springer Ser. Comput. Math. 49, Springer , New York, 2015 . CrossrefGoogle Scholar

  • 25.  M. Heyouni Arnoldi methods for large low-rank Sylvester matrix equations , Appl. Numer. Math. , 60 ( 2010 ), pp. 1171 -- 1182 , https://doi.org/10.1016/j.apnum.2010.07.005. CrossrefISIGoogle Scholar

  • 26.  X.-Q. Jin F.-R. Lin and  Z. Zhao , Preconditioned iterative methods for two-dimensional space-fractional diffusion equations , Commun. Comput. Phys. , 18 ( 2015 ), pp. 469 -- 488 . CrossrefISIGoogle Scholar

  • 27.  L. Knizhnerman and  V. Simoncini , Convergence analysis of the extended Krylov subspace method for the Lyapunov equation , Numer. Math. , 118 ( 2011 ), pp. 567 -- 586 , https://doi.org/10.1007/s00211-011-0366-3. CrossrefISIGoogle Scholar

  • 28.  D. Kressner S. Massei and  L. Robol , Low-rank updates and a divide-and-conquer method for linear matrix equations , SIAM J. Sci. Comput. , 41 ( 2019 ), pp. A848 -- A876 , https://doi.org/10.1137/17M1161038. LinkISIGoogle Scholar

  • 29.  S.-L. Lei . Sun, A circulant preconditioner for fractional diffusion equations , J. Comput. Phys. , 242 ( 2013 ), pp. 715 -- 725 . CrossrefISIGoogle Scholar

  • 30.  Z. Lin and  D. Wang , A finite element formulation preserving symmetric and banded diffusion stiffness matrix characteristics for fractional differential equations , Comput. Mech. , 62 ( 2018 ), pp. 185 -- 211 . CrossrefISIGoogle Scholar

  • 31.  Y. Liu Y. Yan and  M. Khan , Discontinuous Galerkin time stepping method for solving linear space fractional partial differential equations , Appl. Numer. Math. , 115 ( 2017 ), pp. 200 -- 213 . CrossrefISIGoogle Scholar

  • 32.  S. Massei D. Palitta and  L. Robol , Solving rank-structured Sylvester and Lyapunov equations , SIAM J. Matrix Anal. Appl. , 39 ( 2018 ), pp. 1564 -- 1590 , https://doi.org/10.1137/17M1157155. LinkISIGoogle Scholar

  • 33.  S. Massei and  L. Robol , Hierarchical Matrix Toolbox, https://github.com/numpi/hm-toolbox , 2015 . , https://github.com/numpi/hm-toolbox. Google Scholar

  • 34.  M. M. Meerschaert and  C. Tadjeran , Finite difference approximations for fractional advection-dispersion flow equations , J. Comput. Appl. Math. , 172 ( 2004 ), pp. 65 -- 77 . CrossrefISIGoogle Scholar

  • 35.  H. Moghaderi M. Dehghan M. Donatelli and  M. Mazza , Spectral analysis and multigrid preconditioners for two-dimensional space-fractional diffusion equations , J. Comput. Phys. , 350 ( 2017 ), pp. 992 -- 1011 . CrossrefISIGoogle Scholar

  • 36.  J. Pan M. Ng and  H. Wang , Fast preconditioned iterative methods for finite volume discretization of steady-state space-fractional diffusion equations , Numer. Algorithms , 74 ( 2017 ), pp. 153 -- 173 . CrossrefISIGoogle Scholar

  • 37.  J. Pan M. K. Ng and  H. Wang , Fast iterative solvers for linear systems arising from time-dependent space-fractional diffusion equations , SIAM J. Sci. Comput. , 38 ( 2016 ), pp. A2806 -- A2826 . LinkISIGoogle Scholar

  • 38.  H.-K. Pang . Sun, Multigrid method for fractional diffusion equations , J. Comput. Phys. , 231 ( 2012 ), pp. 693 -- 703 . CrossrefISIGoogle Scholar

  • 39.  I. Podlubny , Fractional Differential Equations: An Introduction to Fractional Derivatives , Fractional Differential Equations, to Methods of Their Solution and Some of Their Applications, Math. Sci. Eng. 198 , Academic Press , New York , 1998 . Google Scholar

  • 40.  M. Raberto E. Scalas and  F. Mainardi , Waiting-times and returns in high-frequency financial data: An empirical study , Phys. A , 314 ( 2002 ), pp. 749 -- 755 . CrossrefISIGoogle Scholar

  • 41.  J. P. Roop , Computational aspects of FEM approximation of fractional advection dispersion equations on bounded domains in ${\Bbb R}^2$ , J. Comput. Appl. Math. , 193 ( 2006 ), pp. 243 -- 268 , https://doi.org/10.1016/j.cam.2005.06.005. CrossrefISIGoogle Scholar

  • 42.  H. D. Simon and  H. Zha , Low-rank matrix approximation using the Lanczos bidiagonalization process with applications , SIAM J. Sci. Comput. , 21 ( 2000 ), pp. 2257 -- 2274 , https://doi.org/10.1137/S1064827597327309. LinkISIGoogle Scholar

  • 43.  V. Simoncini , A new iterative method for solving large-scale Lyapunov matrix equations , SIAM J. Sci. Comput. , 29 ( 2007 ), pp. 1268 -- 1288 , https://doi.org/10.1137/06066120X. LinkISIGoogle Scholar

  • 44.  V. Simoncini , Computational methods for linear matrix equations , SIAM Rev. , 58 ( 2016 ), pp. 377 -- 441 . LinkISIGoogle Scholar

  • 45.  W. Tian H. Zhou and  W. Deng , A class of second order difference approximations for solving space fractional diffusion equations , Math. Comp. , 84 ( 2015 ), pp. 1703 -- 1727 . CrossrefISIGoogle Scholar

  • 46.  A. Townsend , Computing with Functions in Two Dimensions , PhD thesis, University of Oxford , 2014 . Google Scholar

  • 47.  A. Townsend and  L. N. Trefethen , An extension of Chebfun to two dimensions , SIAM J. Sci. Comput. , 35 ( 2013 ), pp. C495 -- C518 , https://doi.org/10.1137/130908002. LinkISIGoogle Scholar

  • 48.  R. Vandebril M. Van Barel and  N. Mastronardi , Matrix Computations and Semiseparable Matrices. Linear Systems , Vol. 1 , The Johns Hopkins University Press , Baltimore, MD , 2008 . Google Scholar

  • 49.  H. Wang K. Wang and  T. Sircar , A direct $O(N\log^2N)$ finite difference method for fractional diffusion equations , J. Comput. Phys. , 229 ( 2010 ), pp. 8095 -- 8104 , https://doi.org/10.1016/j.jcp.2010.07.011. CrossrefISIGoogle Scholar

  • 50.  R. Wang Y. Li M. W. Mahoney and  E. Darve , Structured Block Basis Factorization for Scalable Kernel Matrix Evaluation, preprint, arXiv:1505.00398 , 2015 . Google Scholar

  • 51.  J. Xia S. Chandrasekaran M. Gu and  X. . Li, Fast algorithms for hierarchically semiseparable matrices , Numer. Linear Algebra Appl. , 17 ( 2010 ), pp. 953 -- 976 , https://doi.org/10.1002/nla.691. CrossrefISIGoogle Scholar

  • 52.  X. Zhao X. Hu W. Cai and  G. E. Karniadakis , Adaptive finite element method for fractional differential equations using hierarchical matrices , Comput. Methods Appl. Mech. Engrg. , 325 ( 2017 ), pp. 56 -- 76 , https://doi.org/10.1016/j.cma.2017.06.017. CrossrefISIGoogle Scholar